Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS Midland/Odessa, TX

May 23, 2018Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2018, 4:06 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 4:06 PM MDT (22:06 UTC)
Expired
May 23, 2018, 5:00 PM MDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 184 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:14 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS54 KMAF 232206
SVRMAF
NMC015-025-232300-
/O.NEW.KMAF.SV.W.0077.180523T2206Z-180523T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
406 PM MDT WED MAY 23 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Eddy County in southeastern New Mexico...
  Northwestern Lea County in southeastern New Mexico...

* Until 500 PM MDT.

* At 405 PM MDT, a severe thunderstorm was located 7 miles northwest
  of Maljamar, or 29 miles west of Lovington, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Maljamar and Loco Hills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure. Stay away from windows.

Very heavy rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3319 10350 3261 10365 3255 10393 3267 10403
      3297 10392 3297 10376 3336 10377
TIME...MOT...LOC 2205Z 208DEG 20KT 3293 10386 

HAIL...1.25IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:17 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 23, 2:17 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
317 PM CDT Wed May 23 2018

.UPDATE...Severe Thunderstorm Watch #118 has been issued for
Southeast New Mexico and Far West Texas thru 03Z.

&&

.PREV DISCUSSION... /issued 239 PM CDT Wed May 23 2018/

DISCUSSION...As of 2:00 PM CDT Wednesday...if you like very or
extremely hot weather than this weekend and next week is for you.

Have a strong storm over the Davis Mtns at this time. Some more
storms are starting to form over the Guadalupe Mtns. These storms
will continue to increase in coverage and intensity this
aftn/evening over SE NM and West Texas as moisture is banked
against the mtns in combination with intense heating and upslope
flow. These storms will (should) dissipate before reaching the
central PB tonight since they will be moving into the ridge and BL
stabilization. Have followed the 12Z NAM NEST since it seems to
have a good handle on the pattern. Storms could have gusty
winds...large hail...and very heavy rains. Even though CAPE's will
be in excess of 3000 J with little CIN in SE New Mexico and West
Texas the limiting factor will be weak vertical shear.

Storms will be on the decrease late tonight then dry weather is
expected thru the weekend as ridging builds over the southern
Plains. With the H85 ridge edging closer and the the low level
moisture mixing temps will rise to record levels over the weekend.
Expect temps 100-105 over the PB...around 105 in the Trans
Pecos...and 110+ possible over the Rio Grande. Temps will be
similar on Monday.

Ridging will remain entrenched over the southern Plains next week.
Have kept the CWA mainly dry...but there could be enough moisture
trapped under the ridge combined with intense heating for an
isolated storm. But the main story will be the extremely hot
temperatures. With H85 temps exceeding 30C...and as hot as 34C
from Tue thru Thursday it's possible we can break the all-time
high temperature record for the month of May at Midland Intl Air
and Space Port (the current all-time record for May at MAF is 108
degrees set in 1989 and 2000). For now...have high temps Tue and
Wed around 105 in the PB...up to 110 in the Trans Pecos...and up
to 115 along the Rio Grande. It's entirely possible that high
temps could be as much as five degrees hotter than the current
forecast.

The temperatures next week will be dangerously hot. Remember to
wear loose clothing and drink plenty of water (stay away from
caffeine and alcohol since that will dehydrate you). Do not leave
children...the elderly...and pets unattended in vehicles! Remember
to stay hydrated!

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  93  72  98 /  10   0  10  10
Carlsbad                       63  92  67  99 /  40  10  10   0
Dryden                         70  94  72  97 /  20   0  10  10
Fort Stockton                  67  92  70  98 /  40  10  10  10
Guadalupe Pass                 62  85  68  90 /  30  10  10   0
Hobbs                          62  91  65  96 /  40   0  10   0
Marfa                          60  87  63  91 /  30  30  10  10
Midland Intl Airport           69  93  71  98 /  10   0   0   0
Odessa                         68  93  71  98 /  20   0   0   0
Wink                           68  94  70 100 /  40   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/33
Hazardous weather outlook, May 23, 12:18 PM MDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
118 PM CDT Wed May 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
118 PM CDT Wed May 23 2018 /1218 PM MDT Wed May 23 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening mainly across
southeast New Mexico southward to the Guadalupe and Davis Mountains.
A few storms will also be possible across the far western and
northwestern Permian Basin south to the Big Bend area. Storms could
become strong with a few severe, large hail, damaging winds, and
locally heavy rain being the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms, some strong, are possible Thursday mainly in the
Davis Mountains area. Strong winds and heavy rain will be the main
threats. A few storms will possible on Friday across the eastern
areas.

The weather is expected to turn unusually hot starting Saturday and
will gain momentum through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, May 23, 3:32 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
432 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     21 W ORLA               31.83N 104.27W
05/23/2018  M55.00 MPH       Culberson          TX   PUBLIC

&&

AKL
Local storm report, May 23, 3:37 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
437 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             6 WSW WHITES CITY       32.14N 104.47W
05/23/2018  E1.75 INCH       Eddy               NM   PARK/FOREST SRVC

            GOLF BALL HAIL IN CARLSBAD CAVERNS NATIONAL PARK

&&

MATT.SALERNO
Local storm report, May 23, 3:48 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
448 PM CDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             31 W ORLA               31.83N 104.44W
05/23/2018  E2.00 INCH       Culberson          TX   PUBLIC

            OVER 20 VEHICLES DAMAGED ALONG FM RD 652.

&&

MATT.SALERNO
Special weather statement, May 23, 3:50 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
450 PM CDT WED MAY 23 2018

TXZ058-074-075-232230-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
450 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EASTERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saragosa, or 24 miles southeast of Toyah, moving northeast at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea Lake, Saragosa and Verhalen.

This includes Interstate 10 between mile markers 208 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3077 10368 3115 10378 3123 10335 3080 10319
TIME...MOT...LOC 2150Z 246DEG 6KT 3102 10356

29
Special weather statement, May 23, 3:59 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM MDT WED MAY 23 2018

NMZ028-033-232245-
Eddy County Plains NM-Central Lea County NM-
359 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Maljamar, or 30 miles east of Artesia,
moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Maljamar, Halfway and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3296 10363 3230 10377 3234 10398 3247 10409
      3297 10393
TIME...MOT...LOC 2158Z 202DEG 14KT 3286 10389

24
Special weather statement, May 23, 4:04 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM MDT WED MAY 23 2018

NMZ028-232245-
Eddy County Plains NM-
404 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hope, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3293 10484 3297 10480 3296 10431 3276 10476
      3289 10485
TIME...MOT...LOC 2204Z 231DEG 20KT 3286 10477

03

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:30 PM MDTSevere Thunderstorm WarningMAFEddy60 min
May 22, 6:44 PM MDTSevere Thunderstorm WarningMAFEddy61 min
May 22, 7:38 PM MDTSevere Thunderstorm WarningMAFEddy67 min
May 22, 7:50 PM MDTSpecial Weather StatementMAFEddy40 min
May 22, 8:02 PM MDTSevere Thunderstorm WarningMAFEddy58 min
May 22, 8:37 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 22, 8:55 PM MDTFlash Flood WarningMAFEddy3 hr
May 22, 8:57 PM MDTSevere Thunderstorm WarningMAFEddy63 min
May 23, 1:44 PM MDTSpecial Weather StatementMAFEddy46 min
May 23, 2:19 PM MDTSevere Thunderstorm WarningMAFEddy56 min
May 23, 2:52 PM MDTFlash Flood WarningMAFEddy3 hr
May 23, 3:06 PM MDTSevere Thunderstorm WarningMAFEddy39 min
May 23, 3:13 PM MDTSevere Thunderstorm WarningMAFEddy62 min
May 23, 3:28 PM MDTSevere Thunderstorm WarningMAFEddy32 min
May 23, 3:45 PM MDTSevere Thunderstorm WarningMAFEddy60 min
May 23, 3:59 PM MDTSpecial Weather StatementMAFLea46 min
May 23, 4:04 PM MDTSpecial Weather StatementMAFEddy41 min
May 23, 4:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
May 23, 4:24 PM MDTSevere Thunderstorm WarningMAFEddy, Lea66 min
May 23, 4:48 PM MDTSpecial Weather StatementMAFEddy27 min
May 23, 5:05 PM MDTSevere Thunderstorm WarningMAFEddy55 min
May 23, 5:11 PM MDTSpecial Weather StatementMAFLea49 min
May 23, 5:21 PM MDTSevere Thunderstorm WarningMAFLea54 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.